Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 6, 2020Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 6, 2020, 5:07 AM CDT for Eau Claire County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 5:07 AM CDT (10:07 UTC)
Expired
Jul 6, 2020, 5:30 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS83 KMPX 061007
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Mon Jul 6 2020

WIZ028-061030-
Eau Claire-
507 AM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE
COUNTY...

At 506 AM CDT, a strong thunderstorm was located near Fairchild, or
21 miles west of Neillsville, moving southeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairchild.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9102 4459 9110 4461 9114 4477 9103
      4474 9092 4460 9093
TIME...MOT...LOC 1006Z 295DEG 18KT 4466 9100 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:33 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 6, 3:33 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
333 AM CDT Mon Jul 6 2020

.SHORT TERM...(Today through Tuesday)
Issued at 333 AM CDT Mon Jul 6 2020

Thunderstorms are continuing to fire along the CAPE gradient early
this morning ahead of the approaching cold front. A mid-level
shortwave to the west is helping to fuel this activity as well.
The 06Z HRRR, while struggling to catch up, seems to be beginning
to latch on to convective trends, and features showers and
thunderstorms expanding from west central/southwest MN across
east central MN and west central WI throughout the morning. Given
there is forcing aloft and enough instability, this scenario of
the activity holding together seems to make sense. Given the slow-
moving nature of storms the primary threat is excessive rainfall,
with small hail a secondary threat. Would not be surprised to see
a mid-morning reintensification of these storms as daytime
warming adds some "fuel." The added buoyancy in those storms would
have the higher probability of larger hail and possibly strong
winds.

Afternoon redevelopment will depend on having enough time for the
atmosphere to recover in the wake of the morning storms, and where
the boundary settles. At this point it looks like the 22Zish time
frame is where we will see convective temps eclipsed. The area of
greatest concern for severe storms from this round would be in
central and southern MN and west central WI, generally along and
south of a Highway 12 and Interstate 94 line. Damaging winds,
large hail, and heavy rainfall will be the main concerns from
these storms.

It will be a very warm and muggy day with dewpoints pushing 70
degrees, but convective debris (clouds/precip) and the front
pushing across the area will keep heat indices below critical
levels.

.LONG TERM...(Tuesday night through Sunday)
Issued at 333 AM CDT Mon Jul 6 2020

No major changes over the last few models runs as far as the
extended period goes, which unfortunately means that our run of heat
and humidity looks to continue. Our best chance for a bit of
organized convection in the extended period still looks to be
Wednesday late afternoon/early evening into Thursday morning, with
an upper level low strengthening over southern Canada as it pushes
east resulting in a cool front dragging across the area Wednesday
evening. Models are still arguing about what the overall timing
window should be, with the GFS/ECMWF pushing the front into the area
before sunset which would likely result in overall stronger storms
than the slower NAM/NAMNEST runs. The GFS also wants to produce
showers and storms along the warm front much farther south than
every other solution, thus still quite a bit is subject to change
regarding Wednesday for right now. Otherwise kept NBM PoP through
the period with heat and humidity still lending itself to scattered
activity.

Otherwise, expect temperatures in the upper 80s to low 90s through
the period, with the front and any related convection not looking to
dramatically change our airmass heading into the weekend. One
positive is the persistent ridge that has continued to keep us warm
and humid will break down a bit and migrate west, which should give
us a chance at northwesterly flow aloft and some temporary relief
from the heat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 102 AM CDT Mon Jul 6 2020

Showers with isolated embedded thunderstorms are expected over
western MN overnight (KAXN and KRWF). There is relatively poor
agreement amongst models as to the evolution of this activity and
whether it holds together with eastward progression. At this
point do anticipate at least light showers to impact
central/eastern MN sites around/after daybreak, with more
widespread redevelopment on Monday afternoon along the cold
front.

KMSP...VFR conditions are expected outside of thunderstorm
activity. One round is possible after daybreak, and another during
the late afternoon.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR with TSRA/MVFR possible. Wind VRBL around 5 kts.
Wed...Mainly VFR with evening TSRA/MVFR. Wind S 10-20 kts.
Thu...Mainly VFR with TSRA/MVFR possible early. Wind SW around 5
kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...TDH
AVIATION...LS
Hazardous weather outlook, Jul 6, 3:59 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Mon Jul 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight, with a slight risk
of severe storms. The first round of thunderstorms will be ongoing
from southwest into central Minnesota at daybreak. The main
hazard with these storms is heavy rainfall, although isolated
storms could briefly intensify with the onset of daytime heating
to produce hail and possibly gusty winds.

Additional thunderstorm development is expected this afternoon and
evening as a cold front moves across the area during peak daytime
heating. The main hazards are heavy rain, damaging winds, and
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic storms are expected into the weekend. There is a slight
risk of severe storms across much of the area again on Wednesday
afternoon into Thursday. Large hail, damaging winds, and heavy
rainfall are the primary threats.

Heat indices in the mid to upper 90s are possible on Wednesday
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jul 6, 3:19 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Mon Jul 6 2020

MNZ073-060945-
Redwood-
319 AM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY THROUGH 445 AM
CDT...

At 318 AM CDT, a strong thunderstorm was located near Walnut Grove,
or 22 miles southeast of Marshall, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm, along with frequent lightning and torrential rainfall.

Locations impacted include...
Redwood Falls, Walnut Grove, Lamberton, Wabasso, Sanborn, Vesta,
Milroy, Lucan, Clements, Revere, Seaforth and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 68.
 U.S. Highway 71 between mile markers 52 and 74.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4443 9559 4461 9521 4431 9486 4428 9493
      4428 9511 4420 9511 4419 9512 4420 9559
TIME...MOT...LOC 0818Z 254DEG 9KT 4427 9540

LS
Special weather statement, Jul 6, 4:17 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 AM CDT Mon Jul 6 2020

MNZ074-082-091-061045-
Brown-Watonwan-Martin-
417 AM CDT Mon Jul 6 2020

...A LINE OF STORMS WILL AFFECT WESTERN MARTIN...SOUTHERN BROWN AND
WATONWAN COUNTIES...

At 415 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Springfield to near Mountain Lake to
near Kilen Woods State Park. Movement was southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted between 415 AM and 545 AM include...
St. James, Springfield, Sherburn, Trimont, Welcome, Butterfield,
Comfrey, Ceylon, South Branch, Dunnell, Ormsby and Darfur.

This includes the following highways...
 Interstate 90 between mile markers 82 and 98.
 U.S. Highway 14 between mile markers 69 and 80.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4411 9486 4411 9510 4428 9511 4427 9454
      4376 9447 4350 9464 4350 9485
TIME...MOT...LOC 0916Z 294DEG 18KT 4422 9500 4395 9500 4373 9514

LS
Special weather statement, Jul 6, 5:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Mon Jul 6 2020

WIZ028-061030-
Eau Claire-
507 AM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE
COUNTY...

At 506 AM CDT, a strong thunderstorm was located near Fairchild, or
21 miles west of Neillsville, moving southeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairchild.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9102 4459 9110 4461 9114 4477 9103
      4474 9092 4460 9093
TIME...MOT...LOC 1006Z 295DEG 18KT 4466 9100

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:19 AM CDTSpecial Weather StatementMPXRedwood86 min
Jul 6, 4:17 AM CDTSpecial Weather StatementMPXBrown, Martin, Watonwan88 min
Jul 6, 6:30 AM CDTSpecial Weather StatementMPXStearns60 min
Jul 6, 7:56 AM CDTSpecial Weather StatementMPXRamsey49 min
Jul 6, 8:13 AM CDTSpecial Weather StatementMPXAnoka47 min
Jul 6, 9:19 AM CDTSpecial Weather StatementMPXPolk41 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.